New York, 2004

Flash Flood and Damaging Winds in New York, May 20 to 21, 2004

May 20 to 21, 2004 · NWS BUF · 3 events in 2 counties and zones

Thunderstorms developed along a front stalled across the Finger Lakes Region. The thunderstorm winds downed trees and power lines in Le Roy and Caledonia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed along a front stalled across the Finger Lakes Region. The thunderstorm winds downed trees and power lines in Le Roy and Caledonia. The slow moving storms also produced up to three inches of rain in less than an hour. Several roads were closed and one home on East Lake Road in Conesus was damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 20, 6:40 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, May 20, 6:40 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR MESOSCALE DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
740 PM EDT THU MAY 20 2004

CANADIAN CONVECTION HAS INDEED BECOME MORE INTERESTING OVER THE PAST
HOUR OR TWO AS KBUF RADAR INDICATED DEEP ROTATION WITHIN THE CELL
BEFORE THE TOP OF THE LAST HOUR. UNOFFICIAL REPORTS OF A TORNADO
TOUCHDOWN WITHIN THIS CELL SOUTH OF YHM...WITH ANOTHER MESOCYCLONE
SOUTH OF THE CWA OVER CRAWFORD COUNTY IN PA.

FOR WESTERN AND NORTH CENTRAL NEW YORK...AIRMASS REMAINS QUITE
UNSTABLE WITH CAPES GENERALLY 1500 J/KG OVER THE FAR WESTERN
COUNTIES. AIRMASS OVER THE REMAINDER OF THE REGION IS BECOMING MORE
UNSTABLE AS AIRMASS HAS MOISTENED UP WITH TDS THROUGHOUT IN THE LOW
TO MID 60S.

WHILE HELICITY VALUES ARE STILL ON THE LOW SIDE (150 M2/S2)...VAD
WINDS SHOW THAT JUST ABOUT ALL OF THIS IS IN THE LOWEST 1KM. LINE OF
CONVECTION NORTH OF BUF AND BATAVIA IS SHOWING STRONG CONVERGENCE
WITHIN THE LINE...BUT NO SIGNS OF ANY ROTATION. PLENTY OF LTG WITHIN
THIS LINE WITH NO WEAKENING INDICATED PAST 20 MINUTES.

GREATEST THREAT STILL LOOKS TO BE STRONG WINDS WITH ANY WELL
DEVELOPED STORM AS FREEZING LEVEL ABV 13K. GIVEN HISTORY OF CELLS TO
OUR SOUTH AND WEST...WILL HAVE TO CAREFULLY WATCH FOR ANY
CIRCULATION.

EARLIER AFD LEFT IN ITS ENTIRITY BELOW.

RSH

18Z SURFACE ANALYSIS SHOWING COLD FRONT ACROSS MICHIGAN. MODELS IN
AGREEMENT THAT COLD FRONT WILL MOVE SOUTHEAST INTO FAR SOUTHERN
ONTARIO BY 00Z...THEN SLOWLY CROSS THE AREA BETWEEN 03Z AND 12Z. GFS
A BIT FASTER THAN NGM/ETA.

LOW LEVEL MOISTURE HAS INCREASED OVER THE AREA THROUGH THE DAY WITH
SURFACE DEWPOINTS NOW IN THE LOWER TO MID 60S...BUT INCREASING
CLOUD COVER HAS LIMITED DESTABILIZATION. SURFACE DEWPOINTS WILL
CONTINUE TO INCREASE OVER THE AREA AHEAD OF THE FRONT AND WILL
LIKELY BE IN THE MID TO UPPER 60S BY 00Z. MODELS SHOWING MODEST AREA
OF 700 MB OMEGA ALONG AND AHEAD OF FRONT ACROSS THE AREA BY 00Z
ALONG WITH WITH SOME UPPER LEVEL DIVERGENCE. CONVECTION MAY BE
ENHANCED DUE TO APPROACHING SHORT WAVE TROUGH. THEREFORE...EXPECTED
TO SEE SCATTERED CONVECTION DEVELOP ALONG AND JUST AHEAD OF THE
FRONT AS IT CROSSES THE AREA THIS EVENING. WILL KEEP THE MENTION OF
PRECIPITATION IN FOR THE ENTIRE NIGHT DUE TO SLOW MOVEMENT OF FRONT.
DRIER AIR WORKING INTO THE NORTH COUNTRY OVERNIGHT WILL ALLOW FOR A
DIMINISHING TREND THERE.

SURFACE HIGH BUILDING DOWN FROM CANADA BEHIND THE FRONT ALONG WITH A
DRYING NORTHEAST FLOW WILL KEEP THE AREA DRY DURING THE MORNING
HOURS FRIDAY. MODELS SUGGESTING FRONT WILL RETURN AS A WARM FRONT
ACROSS WESTERN SECTIONS BY AFTERNOON. SCATTERED AFTERNOON CONVECTION
LOOKS REASONABLE AS LOW LEVEL MOISTURE INCREASES...GENERALLY WEST OF
THE FINGER FINGER LAKES.

WARM FRONT WORKS NORTH ACROSS THE AREA FRIDAY NIGHT WITH MODELS
HINTING AT THE POSSIBILITY OF A CONVECTIVE COMPLEX DEVELOPING
UPSTREAM AND RIDING EAST INTO WESTERN NEW YORK ALONG FRONTAL
BOUNDARY. ETA A BIT FARTHER NORTH THEN GFS WITH FRONTAL POSITION. AT
THIS POINT...WILL FOLLOW SLOWER RETURN SUGGESTED BY GFS AND BRING
THE LIKELIHOOD OF CONVECTION TO THE AREA FRIDAY NIGHT.

FRONT LIFTS NORTH FOR A WHILE SATURDAY PUTTING THE AREA INTO THE
WARM SECTOR. INCREASING MID LEVEL WIND FIELDS AND IMPRESSIVE
AFTERNOON INSTABILITY COULD RESULT IN THE THREAT FOR STRONG TO
POSSIBLY SEVERE AFTERNOON CONVECTION ACROSS THE AREA.

EXTENDED...

ON MONDAY...GFS MOVES A SURFACE LOW OVER UPSTATE NEW YORK AND MOST
OF THE OTHER EXTENDED MODELS MAINTAIN THE FRONTAL ZONE OVER WESTERN
AND CENTRAL NEW YORK.  THE OLD RUN OF THE ECMWF IS FARTHEST SOUTH...
BUT ENSEMBLE RUNS OF THE MRF SUPPORT POPS HIGHER THAN CLIMO FOR
MONDAY THROUGHOUT THE BUF FORECAST AREA.  THE FRONT SHOULD PUSH
SOUTH FOR TUESDAY AS THE CURRENT PATTERN OF WEAK RIDGING EXTENDING
SOUTH OVER THE EASTERN GREAT LAKES FROM CANADA...BEHIND A FRONT...
PERSISTS.  FRONT IS EXPECTED TO MOVE BACK NORTH WEDNESDAY AND THEN...
IF THE MRF WAY OUT TO DAY 7 IS CORRECT...A PATTERN CHANGE COULD BE
IN THE OFFING WITH INCREASING UPPER HEIGHTS IN THE WEST AND A
DEVELOPING TROUGH IN THE NORTHEAST.  AT THIS POINT...WILL PROVIDE
FOR A CHANCE OF SHOWERS THURSDAY ANTICIPATING DIURNAL DEVELOPMENT
GIVEN SEASONABLE WARMTH COMBINED WITH COOLING TEMPERATURES ALOFT.
ENSEMBLE MRF MOS TEMPERATURES ARE FAIRLY CLOSE TO THE OPERATIONAL
RUN AND HAVE TENDED TO MAINTAIN PERSISTENCE FROM THE CURRENT
EXTENDED FORECAST...GOING A LITTLE WARMER THURSDAY ANTICIPATING SOME
SUN ESPECIALLY EARLY BEFORE CLOUDS FORM...IF THE MRF FORECAST HOLDS.

AVIATION DISCUSSION...

VFR CONDITIONS ARE EXPECTED DURING THE LATE AFTERNOON OUTSIDE OF ANY
SHOWERS OR THUNDERSTORMS THAT DEVELOP.  CONDITIONS ARE EXPECTED TO
DETERIORATE THROUGH MVFR TO IFR CONDITIONS MOST LOCATIONS IN FOG
AND/OR LOW CLOUDS AS THE COLD FRONT MOVES THROUGH.  FRONT WILL BE
SLOW TO MOVE THROUGH WESTERN NEW YORK...AND THOUGH HAVE FOLLOWED THE
SLIGHTLY FASTER GFS WITH ITS TIMING ACROSS TAF SITES...LOW-LEVEL
MOISTURE REMAINS HIGH BEHIND THE FRONT.  ART SHOULD IMPROVE FIRST AS
THE LOW-LEVEL DRYING IS PROGGED TO BE FASTER THERE...WHILE JHW WILL
BE THE LAST TO IMPROVE CLOSER TO THE FRONTAL ZONE THROUGH THE END OF
THE AVIATION FORECAST PERIOD IN THE HIGHER LOW-LEVEL MOISTURE.

.BUF...NONE.

PUBLIC...TMA
AVIATION/EXTENDED...DJF
Hazardous weather outlook, May 20, 2:35 AM EST, 17 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
335 AM EDT THU MAY 20 2004

NYZ001>007-010>014-019>021-085-201030-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LIVINGSTON-MONROE-
NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
335 AM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK EXCEPT LEWIS COUNTY.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

NYZ008-201030-
LEWIS-
335 AM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LEWIS COUNTY IN NEW
YORK.

.DAY ONE...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/

The radar

The Buffalo radar (KBUF), 60 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Genesee

When
May 20, 7:45 PM EST
Where
Genesee County, Le Roy
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.967, -78.000

Thunderstorm Wind, Livingston

When
May 20, 8:00 PM EST
Where
Livingston County, Caledonia
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.967, -77.833

Flash Flood, Livingston

When
May 20, 9:30 PM EST to May 21, 12:30 AM EST
Where
Livingston County, Conesus
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
42.728, -77.775 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401305, 5401306, 5401307.